Alert archive / South Dakota / Areal Flood Warnings in 2018
Areal Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jun 18, 2018, 9:48 PM CDT for Union County, South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2018, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 19, 2018, 9:45 AM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 18, 6:12 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 18, 6:12 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 612 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Tuesday) Issued at 415 PM CDT Mon Jun 18 2018 In the storm term, the concern is the threat for severe weather in northwestern Iowa this evening and then heavy rain overnight. First the severe weather. Based upon satellite an obs, the warm front appears to extend from far southern Woodbury county into southern Ida County. Just north of the front, temperatures are in the low to mid 80s and dew points are in the low to mid 70s. Although lapse rates are around 6.5 to 7 C/km, the extreme heat and humidity still produces MLCAPEs over 2000 J/kg. Temperatures cool north of Hwy 3 in Iowa and MLCAPEs quickly fall below 1000 J/kg. At the same time, 0-6 km bulk shears ranges from around 30 kts near Hwy 20 to 40 kts in southeastern SD. The shear is enough to produce some storm organization - most likely multicells with supercells less likely. On the surface boundary, a local enhancement of the storm relative helicity could produce some short-lived supercells. So the primary threat will be wind gusts to 60 mph with hail to ping pong size. If a supercell or two are able to form then could see hail up to golf ball size as well as a threat of a tornado near the boundary. The severe threat will gradually end toward sunset as the surface front is forced southward as the upper wave moves to the east. Then the focus is on how convection evolves through the night. Certainly convection currently in western SD will continue to move east this evening and move into the James Valley by sunset. This is associated with a wave moving out of Nebraska. As the night progresses, more convection is expected to develop between the 850 mb and 925 mb front around or after midnight. With this evening's convection in Iowa and Nebraska, models are hinting that the 850 mb front will be forced farther southward closer to Highway 18. So the convection from western SD will continue to move eastward through the night until the new convection develops over northwestern Iowa. At this time, expecting this convection to develop around 06Z although the latest HRRR is a couple of hours later. Once the new convection develops, the "old" convection to the north will slowly begin to diminish. Expecting some rain will make it into far western Minnesota but it is much more questionable if it will survive to Marshall and Windom. Meanwhile, convection will become more numerous somewhere between Hwy 18 and Hwy 20 in northwestern Iowa. Corfidi vectors are less than 10 kts late tonight in northwestern Iowa and that indicates that there could be training echoes which would bring a flash flood threat. Considered a flash flood watch for northwestern Iowa for later tonight but with uncertainty as to where the storms will develop due to impact of this evening's storms, have held off and let evening shift re-examine the threat in a few hours. Convection is expected to move east of Hwy 71 during the morning. Then expecting a lull in the convection much of the late morning into the afternoon. As the next wave moves into the high plains in the afternoon may see new development in the vicinity of the Missouri River into northwestern Iowa. It will remain humid over the area with dew points in the 60s to lower 70s but cloud cover will keep temperatures in the 70s. .LONG TERM...(Tuesday night through Monday) Issued at 415 PM CDT Mon Jun 18 2018 For the extended period, the primary concern is heavy rain from late Tuesday night through Thursday morning. With a long wave trough over the area, another wave will move from Colorado into Nebraska by Tuesday evening. Cyclogenesis is expected over eastern Colorado with a warm front across southern Nebraska. The NAM and GFS both show convection developing well north of the surface front along the Nebraska and South Dakota border while the ECMWF and Canadian favor new developing from the Black Hills and western Nebraska into south central Nebraska. With the position of the surface boundary and location of this lead wave, have favored a ECMWF and Canadian solution with most of precipitation initially west and south of the area. As the main wave slowly move east-southeast into western Nebraska and western South Dakota, convection will spread northeast into the Missouri through the night. That will begin a long period of rain with embedded thunderstorms. All models agree that there will be 20 to 30 kt southeasterly flow at 850 mb bringing deep moisture into the Missouri Valley. PWs are expected to be from 1.75 to 2 inches through Thursday morning across the Missouri Valley. In addition, MUCAPEs of 500-1000 J/kg will be present. Finally, a strong warm front will be in place and able to interact with the upper low that will take 24 to 36 h to move across Nebraska. This is a set up for widespread heavy rainfall through the period. The current forecast has 3 to 4" of rain in the Missouri Valley from Tuesday night through Thursday. Most of this rain falls after 12Z Wednesday. While one cannot rule out flash flooding, the rainfall rates may not support widespread flash flooding given limited instability. However, 3-4" of rain could have an impact on larger rivers such as the Little Sioux, Maple, Vermillion and Big Sioux. Fortunately, the heaviest rain is closer to the Missouri River where the rivers can handle a bit more water than farther upstream toward I-90. Given the event is 2 days have decided not to issue an ESF for river flooding at this time to see if models continue to show this much rainfall. Those living near larger rivers over southeastern South Dakota and northwestern Iowa will need to be aware of the latest river forecasts through the week. With the ample clouds and rainfall, there will be a small diurnal range with highs in the 70s and lows in the 60s. It could also be breezy on Wednesday as the pressure gradient tightens north of the surface cyclone moving across Nebraska. Due to the rainfall threat, no significant changes made to the forecast for the weekend and beyond. As skies clear, temperatures will slowly warm back into the 80s by Sunday and Monday. The unsettled weather will also continue with chances of rain through Monday although widespread heavy rain is not anticipated at this time. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 609 PM CDT Mon Jun 18 2018 Showers and thunderstorms will remain a threat across the area through mid morning on Tuesday. With this activity, MVFR/IFR ceilings will persist, before improving on Tuesday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Jun 18, 11:17 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1117 AM CDT Mon Jun 18 2018 IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-191630- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Clay SD-Union- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late this afternoon into this evening. Large hail up to the golf balls, wind gusts to 60 mph and locally heavy rain are possible with some of the storms. An isolated tornado is also possible, mainly near highway 20. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will possible after 4 pm today. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061- 062-065>069-191630- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated afternoon and evening thunderstorms are possible. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>060-063-064-191630- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 1117 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Rain and perhaps a few thunderstorms will move across the area late this afternoon and tonight. Severe weather is not expected, however moderate to locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of rain and isolated thunderstorms are expected Tuesday night into Thursday, primarily in areas south of Interstate 90. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:22 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 23 min |
| Jun 19, 8:45 AM CDT | River Flood Warning | FSD | Lyon | 12 hr |
Nearby
Areal Flood Warnings in South Dakota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.